Alert archive / Michigan / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 20, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 2, 2020, 11:43 PM EDT for Lake County, Newaygo County, Michigan. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 2, 2020, 11:43 PM EDT (03:43 UTC)
- Expired
- Jun 3, 2020, 12:45 AM EDT
- In force
- 62 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Lake County, MI, Newaygo County, MI
The radar
The Grand Rapids radar (KGRR), 100 km from the middle of the area, began a volume at 03:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 2, 10:50 PM EDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 3.7 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2089 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 2032 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 9:59 PM EDT, 1 hour 44 minutes earlier.
Area forecast discussion, Jun 2, 9:59 PM EDT, 1 hour 44 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 959 PM EDT Tue Jun 2 2020 LATEST UPDATE... Update .SYNOPSIS... Issued at 256 PM EDT Tue Jun 2 2020 - Chance of Severe Thunderstorms Late Tonight - Next Chance for Some Showers on Friday - Fair Weather For The Weekend && .UPDATE... Issued at 952 PM EDT Tue Jun 2 2020 Moved up the timing of the arrival of the storms based on trends upstream. Line in eastern WI is pivoting and becoming more perpendicular to the the deep layer flow. From SPC meso page MU CAPE up over 3000 j/kg over Lake MI...couple with Effective Deep Layer Shear up around 45 knots on the backside of the developing bow and stronger DCAPE suggest widespread strong winds as the line moves through along with an increased risk for damaging winds. From about 11 pm to 5 am we should see numerous showers and storms with gusty winds. && .DISCUSSION...(This evening through next Tuesday) Issued at 256 PM EDT Tue Jun 2 2020 - Chance of Severe Thunderstorms Late Tonight - A slow moving cold front will focus convective development across our fcst area mid to late this evening and overnight. Some severe storms are possible due to favorable kinematics for organized convection as deep layer shear will increase to 35-40 kts in conjunction with moderate to potentially strong instability out ahead of the front. Some of the latest CAMs and HREF also show potential for rather strong convection mainly across our central/northern fcst area from around 11 pm through 6 am. There are several mitigating factors to svr wx potential including unfavorable cold frontal timing with decreasing instability during the early morning hours Wednesday. Sfc based convection often diminishes crossing relatively cold Lake MI waters this time of year. On the other hand as alluded to previously a well organized MCS or convection that is or becomes elevated will likely not diminish. A consensus of latest spc sref svr wx parameters suggests decreasing svr wx potential during the early morning hours Wednesday. So all things considered - we expect convection overnight with a chance for some severe storms with damaging wind gusts/hail. The relatively best chance for severe wx will be near to mainly north of KGRR. On Wednesday we expect convective redevelopment to occur south of our fcst area across northern IN/OH. - Next Chance for Some Showers on Friday - A cold front and upper level disturbance will combine to bring some showers Friday. Convection is not anticipated with weak instability forecast. - Fair Weather For The Weekend - A high pressure ridge building in will bring fair and slightly cooler wx this weekend with high temps in the lower to middle 70's. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 803 PM EDT Tue Jun 2 2020 The area of storms developing in Western WI is forecast to track through the region tonight after midnight. Strong wind gusts look likely for KMKG...KGRR and KLAN...but stay tuned in the event the storms track further south. The timing could also change...seems like the storms are developing a little sooner. While a period of MVFR clouds are possible late tonight for the southern TAF sites KAZO to KBTL to KJXN...the storms could alter the location of the impactful clouds. VFR conditions are forecasted to arrive during the day on Wednesday. && .MARINE... Issued at 256 PM EDT Tue Jun 2 2020 Winds will increase a bit tonight but winds/waves will stay below sca criteria. Thunderstorms will pose a hazard to mariners late tonight. Fairly tranquil conditions are forecast on Lake MI tomorrow and Thursday. && .HYDROLOGY... Issued at 256 PM EDT Tue Jun 2 2020 A consensus of latest short range guidance and CAMs suggests rain and convection will develop late this evening and overnight. Some urban and small stream type flooding issues are possible overnight with strongest convection. However the convection will be moving through quickly helping to keep rainfall amounts down. In fact the majority of our area will receive a half an inch of rain or less overnight. Locally higher amounts to an inch or more are possible where heaviest convection moves through as suggested by the 12Z HREF ensemble lpmm. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...None. && UPDATE...MJS SYNOPSIS...Laurens DISCUSSION...Laurens AVIATION...MJS HYDROLOGY...Laurens MARINE...Laurens
Hazardous weather outlook, Jun 2, 1:46 PM EDT, 9 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 146 PM EDT Tue Jun 2 2020 MIZ037>040-043>046-050>052-056>059-064>067-071>074-031800- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 146 PM EDT Tue Jun 2 2020 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Afternoon and Tonight Thunderstorms, some possibly severe with strong gusty winds, are possible after midnight. The greatest threat area is north of I-96. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-031800- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 146 PM EDT Tue Jun 2 2020 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Afternoon and Tonight Thunderstorms, some possibly severe with strong gusty winds, are possible after 10 pm. The greatest threat area is north of Holland. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 10:00 PM EDT | Special Marine Warning | GRR | 2 hr | |
| Jun 2, 11:07 PM EDT | Severe Thunderstorm Warning | GRR | Mason, Muskegon, Oceana | 83 min |
| Jun 2, 11:49 PM EDT | Special Marine Warning | GRR | 86 min | |
| Jun 3, 12:12 AM EDT | Special Weather Statement | GRR | Clare, Clinton, Gratiot, Ionia, Isabella, Kent and 4 more | 93 min |
| Jun 3, 12:26 AM EDT | Severe Thunderstorm Warning | GRR | Ionia, Kent, Mecosta, Montcalm, Osceola | 64 min |
| Jun 3, 12:36 AM EDT | Special Weather Statement | GRR | Allegan, Barry, Calhoun, Eaton, Ingham, Jackson and 2 more | 84 min |
| Jun 3, 12:40 AM EDT | Special Marine Warning | GRR | 50 min | |
| Jun 3, 12:54 AM EDT | Severe Thunderstorm Warning | GRR | Clare, Clinton, Gratiot, Isabella | 66 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.